Purpose: Detection of intravascular injection of local anaesthetic during placement of regional blocks in children by using epinephrine-induced tachycardia or hypertension may produce false positive and false negative findings. This study evaluates ECG changes as markers of intravascular injection of local anaesthetics with epinephrine, during placement of epidural blocks in children. Methods: Observational study in a teaching hospital of all epidural anaesthetics administered to paediatric patients during one year. General anaesthesia, where used, was not controlled. An ECG rhythm strip was recorded during test dose injection and analyzed for changes in rate, rhythm, and T-wave configuration. Results: During the study period, 742 paediatric epidural blocks were administered. There were 6.44 caudal (284 without catheters), 97 lumbar, and one thoracic epidural, anaesthetics. Satisfactory placement was achieved in 97.7% of patients. Intravascular injection was detected in 42 (5.6%) of epidural anaesthetics (3.8% and 6.7% of straight needle and catheter injections, respectively). Detection was by immediate aspiration of blood in six patients, and by heart rate increases > 10 bpm in 30. Five had heart rate decreases suggesting a baroreceptor response. Five had heart rate increases < 10 bpm that were possible responses to noxious stimuli. Of 30 patients with known intravascular injection and for whom ECG strips were available, 25 (83%) had T-wave amplitude increases > 25%, and 29 (97%) had ECG changes in T-wave or rhythm in response to the epinephrine injection. There were no false positives. Conclusion: In order to reduce risks associated with epidural anaesthesia in children, epinephrine should be added to the local anaesthetic test dose, the ECG should be monitored continuously for changes in heart rate rhythm, and T-wave amplitude. Epidural injections should be given in small increments.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine